Tornadoes · United States · Illinois · 2021
EF1 tornado, Van Orin to Princeton, Illinois, August 9, 2021
From Van Orin to Princeton, this EF1 tornado ran 3.0 miles across Bureau County on August 9, 2021, touching down at 6:57 PM CDT and reaching 525 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- August 9, 2021
- Touchdown
- 6:57 PM CDT (23:57 UTC)
- Lifted
- 7:15 PM CDT (00:15 UTC)
- On the ground
- 18 minutes
- Path length
- 3.0 miles (4.8 km)
- Path width
- 525 yards (480 m)
- Deaths
- 0
- Injuries
- 0
- County
- Bureau County
- Touchdown point
- 41.470, -89.300
- Lift-off point
- 41.470, -89.250
- Record number
- 2108091757-01
The damage survey
3 damage points were recorded along this path by NWS DVN, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 74 mph.
- No visible damage reported
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
Severe thunderstorms developed across all of northern and northwest Illinois on the evening of August 9, 2021. An outflow boundary present from morning storms lead to a favorable environment for tornadic development, with several forming from Bureau County to just west of the Chicago metro area. Three tornadoes occurred during the evening damaged corn, soybeans, and several farmsteads near Arlington, IL.
A brief touchdown occurred with no visible damage.
EF1 tornado begun in a corn field causing damage to crops. As the tornado moved to the east the tornado caused damage to four farmsteads. EF1 damage was found at the first and second farmstead where trees were snapped and three sheds were completely destroyed. Another ten structures were damaged at the other farmsteads. Damage continued east mainly to soybean and corn fields. As the tornado approached Arlington, another farmstead was hit. A well built farm outbuilding was destroyed. Damage to the siding of the house at this location was found as well. The tornado then begun to occlude, shrink in size and turn northeast through a cemetery.
NWS Storm Survey and drone footage confirmed a tornado damage path in corn and soybeans.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
7 minutes of warning. NWS DVN issued a tornado warning for this county at 23:50 UTC, 7 minutes before the tornado touched down, in force until 00:15 UTC.
The county was under a tornado watch, issued at 19:44 UTC and running to 02:44 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 19:44 UTC | 02:44 UTC | Tornado Watch | DVN |
| 22:55 UTC | 23:45 UTC | Tornado Warning | DVN |
| 23:50 UTC | 00:15 UTC | Tornado Warning | DVN |
| 00:12 UTC | 01:00 UTC | Tornado Warning | DVN |
| 00:30 UTC | 01:15 UTC | Tornado Warning | DVN |
| 01:02 UTC | 03:11 UTC | Flash Flood Warning | DVN |
| 01:16 UTC | 01:45 UTC | Severe Thunderstorm Warning | DVN |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:54 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the tornado touched down at Aug 9, 6:32 PM CDT, 25 minutes earlier.
Area forecast discussion, Aug 9, 6:32 PM CDT, 25 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
632 PM CDT Mon Aug 9 2021
...00Z AVIATION UPDATE...
.SYNOPSIS...
Issued at 335 PM CDT Mon Aug 9 2021
MCV in sw WI was drifting eastward with thunderstorms
intensifying in northcentral IL. SPC mesoanalysis shows the better
0-3km shear of 30-35 kt east of the MS River. SBCAPE of 6500 J/kg
was located in northern MO with the CAPE gradient in northern IL.
Mid afternoon temperatures were well into the 80s to around 90
with dewpoints well into the 70s to lower 80s.
&&
.SHORT TERM...(This Evening through Tuesday)
ISSUED AT 335 PM CDT Mon Aug 9 2021
Key messages:
1) Severe weather possible northern IL into extreme eastern IA.
2) Enhanced risk for severe storms Tuesday. Significant wind
damage possible.
3) Heat advisory entire cwa on Tuesday afternoon.
Details:
Late afternoon through Tonight: CAM's indicates a band of
potential severe storms intensifying and increasing in coverage
across northern IL late afternoon into the evening. Then the
storms dive southwest into western IL, se IA, and northeast MO
later in the evening and weakening. This is one scenario and this
is what the grids indicate. Lows will be in the lower 70s.
Tuesday: Rather complicated scenario with the potential for
explosive thunderstorm development later in the day with
significant damaging winds possible. SPC has an enhanced risk for
locations along and north of I-80 with a slight in our south. Some
CAM's show thunderstorms diving into the cwa in the morning
already, which could be severe. Forecast soundings indicate a cap
in place for much of the day, with temperatures soaring into the
lower 90s and dewpoints into the lower 80s. This creates SBCAPE of
extreme values at 6500 J/kg! Once again, the timing of the storms
are in question which may impact the severe potential and
temperatures. Stay updated on the latest forecasts.
The heat advisory remains in effect in our south half through 7 pm
Tuesday, and have added the north half for Tuesday from noon to 7pm.
.LONG TERM...(Tuesday Night through Monday)
ISSUED AT 335 PM CDT Mon Aug 9 2021
Key messages:
1) Severe thunderstorms possible Wednesday and Thursday.
2) Hot and humid through Thursday.
3) Cooler and less humid late in the week into next weekend.
Details:
Wednesday through Thursday: Pattern remains the same with zonal
flow and hot and very humid conditions. There is the potential for
more severe storms and SPC has a marginal risk on Wednesday. Heat
advisory headlines may also need to be issued for at least
portions of the cwa. Highs will be in the lower 90s and lows in
the lower to mid 70s.
Friday through Monday: Pattern changes to northwest flow aloft and
Canadian high pressure at the surface. This will bring rather
delightful mid August weather with highs in the lower 80s and lows
in the upper 50s to lower 60s. This is more closer to normal for
this time of year.
&&
.AVIATION...(For the 00Z TAFS through 00Z Tuesday Evening)
ISSUED AT 632 PM CDT Mon Aug 9 2021
Initial storm development focused next couple of hours along a
boundary south/east of KMLI. Can't rule out some further
development and or propagation of congealing storms southwestward
to near KMLI and KBRL this evening, but confidence too low to
include and will continue to monitor for any changes and amend if
needed.
More storms are possible Tuesday, but too much uncertainty on
timing/location to have any mention at this time.
Otherwise, generally VFR conditions anticipated through the
period. Some patchy fog with MVFR to locally IFR visibilities
is possible late tonight.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Heat Advisory from noon to 7 PM CDT Tuesday for Benton-Buchanan-
Cedar-Clinton-Delaware-Dubuque-Iowa-Jackson-Johnson-Jones-
Linn-Muscatine-Scott.
Heat Advisory until 7 PM CDT Tuesday for Des Moines-Henry IA-
Jefferson-Keokuk-Lee-Louisa-Van Buren-Washington.
IL...Heat Advisory from noon to 7 PM CDT Tuesday for Bureau-Carroll-
Henry IL-Jo Daviess-Putnam-Rock Island-Stephenson-Whiteside.
Heat Advisory until 7 PM CDT Tuesday for Hancock-Henderson-
McDonough-Mercer-Warren.
MO...Heat Advisory until 7 PM CDT Tuesday for Clark-Scotland.
&&
SYNOPSIS...Haase
SHORT TERM...Haase
LONG TERM...Haase
AVIATION...McClureHazardous weather outlook, Aug 9, 2:02 PM CDT, 4 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 202 PM CDT Mon Aug 9 2021 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-101915- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 202 PM CDT Mon Aug 9 2021 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...THIS AFTERNOON AND TONIGHT A heat advisory is in effect for locations south of Interstate 80. Heat index values of 100 to 106 are likely. There is a slight risk of severe thunderstorms late this afternoon and evening for parts of northwest Illinois with a marginal risk extending westward into parts of eastern Iowa. The main threats are damaging winds and large hail. An isolated tornado is possible. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A Heat Advisory is in effect Tuesday for the entire outlook area. Heat index values of 100 to 106 are expected. Severe thunderstorms are possible Tuesday afternoon and evening and the Storm Prediction Center has an Enhanced Risk along and north of Interstate 80. There is a slight risk to the south. The primary severe weather risk will be significant damaging winds, with a lesser potential for large hail. Torrential rain and frequent lightning will also be possible. Thunderstorms are possible Wednesday and Thursday. Some of these could potentially be severe, especially Wednesday where there is a marginal risk. Hot and humid conditions will continue Wednesday and Thursday with afternoon temperatures in the lower 90s and heat index values possibly as high as 100 to 105. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later this afternoon into the evening, and again on Tuesday. Haase
In the hours before
Local storm report, Aug 9, 6:10 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
610 PM CDT MON AUG 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0606 PM TORNADO 3 W VAN ORIN 41.56N 89.40W
08/09/2021 BUREAU IL TRAINED SPOTTER
BRIEF TOUCHDOWN THEN CAME RIGHT BACK UP.
&&
GROSSLocal storm report, Aug 9, 6:11 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
611 PM CDT MON AUG 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0603 PM FUNNEL CLOUD 2 E OHIO 41.56N 89.42W
08/09/2021 BUREAU IL TRAINED SPOTTER
DEFINITE ROTATION.
&&
GROSSThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Davenport, (KDVN), 12:00Z
12.0 hours before the tornado, 103 km from the path. August 9, 2021.
- Mixed-layer CAPE
- 1676 J/kg
- Mixed-layer CIN
- -63 J/kg
- Surface CAPE
- 296 J/kg
- Mixed-layer LCL
- 705 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 171 m²/s²
- 0-3 km storm-relative helicity
- 208 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.7
- 0-3 km lapse rate
- 4.7 K/km
Davenport, (KDVN), 00:00Z
0.0 hours before the tornado, 103 km from the path. August 10, 2021.
- Mixed-layer CAPE
- 2409 J/kg
- Mixed-layer CIN
- -17 J/kg
- Surface CAPE
- 3368 J/kg
- Mixed-layer LCL
- 1156 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 165 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 6.5 K/km
The surface observations
Peru (VYS), 17 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 22:15 UTC | 83.8 | 76.6 | 170° 13 kt | 16 | 1009.1 | |
| 22:35 UTC | 83 | 76.5 | 180° 10 kt | 1009.5 | ||
| 22:55 UTC | 82.8 | 76.8 | 180° 14 kt | 1009.5 | ||
| 23:15 UTC | 82.6 | 77 | 180° 12 kt | 16 | 1009.1 | |
| 23:35 UTC | 82.4 | 77 | 180° 7 kt | 16 | 1009.5 | |
| 23:55 UTC | 82.4 | 77.2 | 190° 12 kt | 1009.8 | ||
| 00:15 UTC | 82.2 | 77.4 | 180° 7 kt | 1010.2 | TS | |
| 00:35 UTC | 82 | 78 | 140° 3 kt | 1010.8 | VCTS | |
| 00:55 UTC | 82 | 78.3 | 160° 6 kt | 1010.5 | -TSRA | |
| 01:15 UTC | 81 | 79 | 280° 5 kt | 1010.8 | TSRA | |
| 01:35 UTC | 80.2 | 79 | 200° 5 kt | 1010.5 | -RA | |
| 01:55 UTC | 80.6 | 73.8 | 250° 10 kt | 1011.2 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Chicago radar (KLOT), 100 km away, was scanning. The volume nearest the touchdown began at 23:57 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 23:02 UTC | TORNADO | 1 Nw Paw Paw | Lee, IL | MULTIPLE REPORTS OF BRIEF TORNADO TOUCHDOWN. |
| 23:03 UTC | FUNNEL CLOUD | 2 E Ohio | Bureau, IL | DEFINITE ROTATION. |
| 23:06 UTC | TORNADO | 3 W Van Orin | Bureau, IL | BRIEF TOUCHDOWN THEN CAME RIGHT BACK UP. |
| 23:13 UTC | TORNADO | 1 Sse Van Orin | Bureau, IL | BRIEF TOUCHDOWN IN A FIELD WITH NO VISIBLE DAMAGE. |
| 23:57 UTC | TORNADO | 1 Ne Zearing | Bureau, IL | EF1 TORNADO BEGAN IN A CORN FIELD CAUSING DAMAGE TO CROPS. AS IT MOVED TO THE EAST THE TORNADO CAUSED DAMAGE TO FOUR FARMSTEADS. EF1 DAMAGE WAS FOUND AT THE FIRST AND SECOND FARMSTEAD WHERE TREES WERE SNAPPED AND THREE S |
| 00:09 UTC | TORNADO | 1 W Arlington | Bureau, IL | RAIN WRAPPED TORNADO. |
| 00:24 UTC | TORNADO | 4 Ne Wyanet | Bureau, IL | PICTURE OF TORNADO ON THE GROUND RECEIVED AROUND 726PM. ON THE GROUND 2 MIN PRIOR TO PHOTO....HAS SINCE LIFTED. |
| 00:24 UTC | TORNADO | 4 Nne Wyanet | Bureau, IL | NWS SURVEY FOUND CORN AND SOYBEANS DAMAGED ALONG PATH FROM YESTERDAY STORMS. |
| 01:55 UTC | TSTM WND DMG | 1 Wnw Kewanee | Henry, IL | POWER POLES DOWN NEAR BAKER PARK GOLF COURSE AND ANOTHER DOWN NEAR NEW ST AND HIGH ST. TIME OF THE EVENT WAS ESTIMATED USING RADAR. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2021 tornado in IllinoisEvery tornado in Illinois since 1950Warnings in force in Illinois nowThe forecast where you are
The other tornadoes of August 9, 2021
19 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| August 9 | 2:52 PM CDT | EF0 | Rock, WI | 3.2 | 25 | |||
| August 9 | 4:35 PM CDT | EF0 | DeKalb, IL | 0.1 | 20 | |||
| August 9 | 4:44 PM CDT | EF1 | DeKalb, IL | 1.8 | 80 | |||
| August 9 | 4:45 PM CDT | EF1 | McHenry, IL | 0.4 | 70 | |||
| August 9 | 5:24 PM CDT | EF1 | Kane, IL | 3.8 | 100 | |||
| August 9 | 5:28 PM CDT | EF0 | DeKalb, IL | 6.8 | 50 | |||
| August 9 | 6:03 PM CDT | Unrated | Lee, IL | 1.3 | 75 | |||
| August 9 | 6:13 PM CDT | EF1 | DeKalb, IL | 1.5 | 150 | |||
| August 9 | 6:13 PM CDT | Unrated | Bureau, IL | 0.0 | 5 | |||
| August 9 | 6:26 PM CDT | EF0 | DeKalb, IL | 0.2 | 20 | |||
| August 9 | 6:28 PM CDT | EF0 | Kane, IL | 3.9 | 400 | |||
| August 9 | 6:38 PM CDT | Unrated | Kane, IL | 0.1 | 10 | |||
| August 9 | 7:16 PM CDT | EF1 | Towner, ND | 5.0 | 200 | $2,000 | ||
| August 9 | 7:24 PM CDT | Unrated | Bureau, IL | 1.1 | 100 | |||
| August 9 | 8:34 PM CDT | EF0 | Griggs, ND | 0.3 | 50 | |||
| August 9 | 9:20 PM CDT | EF2 | Steele, ND | 2.9 | 300 | $150,000 | ||
| August 9 | 9:42 PM CDT | EF1 | Grand Forks, ND | 1.1 | 150 | $1,000 | ||
| August 9 | 10:55 PM CDT | EF1 | Polk, MN | 3.6 | 200 | $120,000 | ||
| August 9 | 11:05 PM CDT | EF0 | Polk, MN | 2.2 | 150 | $5,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.